- By Liza Torborg
Mayo Clinic Q and A: What causes low white blood cell count?
DEAR MAYO CLINIC: What are the risks of having a low white blood cell count, and can birth control pills cause it? I never had this issue until I began taking birth control pills.
ANSWER: A low white blood cell count almost always is related to a decrease in a type of infection-fighting white blood cell called neutrophils. When you have a low level of neutrophils, the condition is known as neutropenia. There are many causes of neutropenia, and some medications can lead to this problem. Birth control pills, however, typically are not linked to a decrease in neutrophils.
Neutrophils are manufactured in bone marrow, which is the spongy tissue inside some of your larger bones. Neutrophils circulate through your body in blood, and they are stored in the spleen. Anything that disrupts normal neutrophil production, increases destruction of neutrophils or causes abnormal storage of neutrophils can result in neutropenia.
While all white blood cells help your body fight infection, neutrophils are important for fighting certain infections, especially those caused by bacteria. Having neutropenia can make you more vulnerable to infections. When the condition is severe, even the normal bacteria in your mouth and digestive tract may trigger serious illness.
For most people who have neutropenia, though, the condition doesn’t cause any obvious symptoms. Many find out about it when they have a blood test done for another reason. But a single blood test showing low levels of neutrophils doesn’t necessarily mean you have neutropenia. Those levels can vary day to day, so if one blood test seems to indicate that you have neutropenia, you should have the test repeated to confirm the diagnosis.
The most common reason people develop neutropenia is as a side effect of chemotherapy medication to treat cancer. But several other medications may cause neutropenia, as well, including antibiotics. Although oral contraceptives typically do not cause neutropenia, it would be worthwhile to discuss your concerns about the pill with your health care provider and review other medications you may be taking to see if one of them could be the cause of your low white blood cell count.
Neutropenia also may be triggered by an underlying medical disorder, including viral infections — such as hepatitis B, hepatitis C, cytomegalovirus and HIV — and sepsis, an overwhelming bloodstream infection that uses up neutrophils faster than they can be produced. Vitamin deficiencies; enlarged spleen; and bone marrow cancers, such as leukemia, myelodysplastic syndromes and myelofibrosis, may cause neutropenia.
Adults who have rheumatoid arthritis or other autoimmune disorders can develop neutropenia as a complication of those conditions. Radiation therapy to the bone marrow may result in neutropenia, too. Rare causes of neutropenia in children include Kostmann’s syndrome, a congenital disorder involving low production of neutrophils, and myelokathexis, a congenital disorder involving failure of neutrophils to enter the bloodstream. In some cases, no cause can be found for persistently low white blood cell counts — a condition known as “chronic idiopathic neutropenia.”
Talk to your health care provider about what your low white blood cell count might mean. You may need additional tests or procedures to uncover the cause. In the meantime, because neutropenia can make it harder for your body to fight off germs, your health care provider might recommend ways to protect yourself, such as washing your hands more often or wearing a face mask. — Dr. Rajiv Pruthi, Hematology, Mayo Clinic, Rochester, Minnesota